Q. Developed muscle twitching and shaking all over the body. Could it be something serious?

Answered by
Dr. Aida Quka
and medically reviewed by Dr. Hemalatha
Published on Sep 19, 2019

Hi doctor,

I hope you are well and hopefully will be able to answer some of my concerns.

For the past three months, I have been experiencing some unusual symptoms which have given me cause for concern. First of all, I am a 28-year-old female. Before three months, I started to experience a sort of internal vibration or shaking feeling all over my body. I still have this symptom today, there have been only a few days where it has disappeared completely. It also seems to get worse at night when trying to sleep. I have also developed random muscle twitching across my whole body; it comes on randomly and sporadically anywhere on my body.

My final symptom which can vary on and off is muscle pain in all my limbs particularly my forearms and a sort of burning tingling sensation in my hands and feet. I have been searched online; it has given me the possibility of ALS. I am now absolutely terrified that I have this disease. My GP has done some muscle blood tests, and the only thing that showed up was a severe vitamin D sufficiency for which I am now on tablets. I do not think I have any muscle weakness, atrophy, etc. Do you think it could be a severe disorder or hopefully something treatable? I am a relatively healthy person I have diagnosed hypertension for which I take Ramipril. I am now taking prescribed vitamin D. Thanks for taking the time to read my concerns your opinion would be most appreciated. Many thanks

Dr. Aida Quka

Neurology
#

Hello,

Welcome to icliniq.com.

I passed carefully through your question and would explain that we can exclude ALS (amyotrophic lateral sclerosis), considering the fact that you have sensory complaints (tingling and burning sensation). From the other hand, this would be an exceptional diagnosis at this age. Also, vitamin D deficiency can mimic this clinical situation. Another possible cause to consider would be vitamin B12 deficiency or thyroid gland dysfunction. For this reason, I would recommend checking your thyroid hormone levels and vitamin B12 levels to investigate for a possible deficiency.

As you are taking Lisinopril, I would recommend checking potassium plasma levels too as it can increase potassium plasma levels.

Nerve conduction studies would help exclude ALS or peripheral neuropathy and put your mind to peace about ALS.

Hi doctor,

Thank you so much for putting my mind at rest. Unfortunately here it would be difficult to get referred to a Neurologist for tests as my doctor thinks I am fine. What bothers me most is this internal trembling and the pain in my limbs. Do you think low vitamin D could be the cause? Thank you so much for your help. ALS terrified me, but I feel better now.

Dr. Aida Quka

Neurology
#

Hi,

Welcome back to icliniq.com.

I understand your concern and would explain that this feeling could be related to vitamin B12 deficiency or thyroid gland dysfunction. Vitamin D deficiency may influence in all this clinical situation too. For this reason, I would recommend performing these tests too. But I would exclude ALS as your symptoms are atypical of this disorder. So, try to relax and don't worry about it. If all these tests result normal, I would recommend considering fibromyalgia as a possible cause underlying your complaints. Anyway, I would recommend trying Duloxetine or Pregabalin to help improve your situation, if all the above tests result normal.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


My TSH - 5.96, free T3 - 2.49, free T4 - 0.76, Age 33.Do I need thyroid medicine?

Query: Hello Doctor, Free TSH 5.96, freeT3 2.49, freeT4 0.76. Age 33 years. Symptoms - weight gain, depression, late periods since second delivery and 2 years back. Do I need thyroid medicine?  Read Full »

What vitamin deficiency causes muscle twitching?

Query: Hi doctor, For about 10 days, I have muscle twitching in my calf, thighs and also in my eyes. I am worried about it. I got my blood test done. It showed that I have a severe vitamin B12 and vitamin D deficiency. My vitamin B12 was around 50 ng/L. Can these deficiencies be the cause for having muscl...  Read Full »

Can chest pain result from vitamin B12 deficiency?

Query: Hello doctor, I am a 31 year old male. I have been diagnosed with a vitamin B12 deficiency and I am taking medicines from last month. I have a slight pain in the left side of my chest and also below my chest. My ECG is normal.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.